Illinois, 2008

Flash Flooding and Flooding in Illinois, December 27 to 28, 2008

December 27 to 28, 2008 · NWS LOT · 16 events in 10 counties and zones

Heavy rain fell across northern Illinois during the early morning hours of December 27th. Another round of heavy rain and thunderstorms moved across northern Illinois during the afternoon hours of December 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain fell across northern Illinois during the early morning hours of December 27th. Another round of heavy rain and thunderstorms moved across northern Illinois during the afternoon hours of December 27th. Some of the thunderstorms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 27, 6:12 AM CST, 23 minutes earlier.

Area forecast discussion, Dec 27, 6:12 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
612 AM CST SAT DEC 27 2008

.DISCUSSION...
354 AM CST

TALK ABOUT CLASH OF THE AIR MASSES...A GLANCE OUT THE WINDOW MAKES
IT CLEAR THAT DEEP/DENSE SNOW PACK DOESNT GET ALONG WELL WITH 50
DEGREE DEWPOINTS AND 25 MPH WINDS. STEAMING PILES SNOW CONTINUE TO
PRODUCE BLOWING FOG...THOUGH WITH SNOW MELTING SO RAPIDLY AT THIS
POINT EXPECT THAT FOG WILL BECOME LESS OF A PROBLEM WITH TIME.
EXCEPTION TO THIS WILL PROBABLY BE OVER DEEPER SNOW PACK OVER
NORTHERN/WESTERN CHICAGO BURBS NORTHWESTWARD INTO NORTH CENTRAL
ILLINOIS WHERE DENSE FOG WILL LIKELY PERSIST LONGER. PLAN TO START
TRIMMING COUNTIES OFF THE DENSE FOG ADVISORY PRIOR TO 4 AM.

NEXT CONCERN IS WITH CONVECTION AND PRECIPITATION CHANCES. CURRENT
MCS WILL CONTINUE TO TRACK RAPIDLY NORTHEAST ACROSS THE CWA DURING
THE PRE-DAWN HOURS. ALTHOUGH THIS MCS IS MOVING RAPIDLY SHOULD
PRODUCE SOME LOCALLY HEAVY RAINFALL OVER MAINLY NC IL WHERE MORE
OF THE STRATIFORM HEAVY RAIN AREA WILL AFFECT. ALSO WILL SEE A
MARGINAL SEVERE HAIL THREAT AS WELL THIS MORNING AS LOW LEVEL JET
FEEDS DEEP SUB-TROPICAL MOISTURE NORTHWARD BENEATH RELATIVELY
STEEP MID LEVEL LAPSE RATES RESULTING IN MUCAPES OF 500-800 J/KG.

THIS MCS WILL EXIT THE CWA EARLY THIS MORNING WITH SOMEWHAT OF A
LULL IN PRECIPITATION POSSIBLE THIS MORNING. COMPARISON OF 00Z AND
05Z SOUNDINGS AT KSGF INDICATE THAT SOME FAIRLY IMPRESSIVE ASCENT
IS OCCURRING OVER THE WARM SECTOR...EATING AWAY AT CONVECTIVE
INHIBITION. GIVEN THIS...ITS QUITE POSSIBLE THAT THE WARM SECTOR
OF THIS MID-LATITUDE CYCLONE COULD BECOME INCREASINGLY
CONTAMINATED WITH CONVECTION TODAY. STRONGLY SUSPECT THAT MODELS
ARE TOO COOL WITH TEMPERATURES AND EVEN A BIT LOW WITH DEWPOINTS
OVER OUR CWA TODAY...SO IF MID-LEVEL LAPSE RATES ARENT CONVECTIVELY
OVERTURNED BEFORE STORMS CAN BECOME ROOTED IN THE BOUNDARY LAYER
THEN THERE WOULD BE A THREAT FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING.

EXTENSIVE SQUALL LINE HAS ALREADY FORMED ALONG THE COLD FRONT OVER
THE PLAINS EARLY THIS MORNING. SHORT RANGE NUMERICAL GUIDANCE ALL
IN GOOD AGREEMENT ON DEEPENING THE UPPER TROUGH WITH A CIRCULATION
CLOSING OFF AT 500MB AS THE TROUGH BEGINS TO TAKE ON A SLIGHT
NEGATIVE TILT. SURFACE LOW DEVELOPING OVER SOUTHWEST OK WILL
DEEPEN AS IT LIFTS QUICKLY NORTHEASTWARD TODAY. AS IS TYPICALLY
THE CASE THIS TIME OF YEAR...SHEAR PROFILES ARE EXTREMELY
IMPRESSIVE...WITH WINDS IF 70KT 1KM AGL BY THIS AFTERNOON. MOST
ORGANIZED SEVERE THREAT WILL BE IN ASSOCIATION WITH THE STRONGLY
FORCED FRONTAL SQUALL LINE LIKELY SWEEP ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. HIGHEST SEVERE THREAT WILL BE OVER ABOUT
THE SE HALF OF THE CWA WITH BIGGEST THREAT BEING DAMAGING
WINDS...THOUGH GIVEN THE EXTREME LOW LEVEL SHEAR CANNOT RULE OUT
SOME LEWP-Y FEATURES DEVELOPING WITHIN THE LINE PRODUCING A BRIEF
SPIN-UP TORNADO OR TWO.

MUCH MORE CONDITIONAL AND QUESTIONABLE...A SEVERE THREAT COULD
ALSO DEVELOP WITH ANY MORE DISCRETE CELLULAR CONVECTION THAT
DEVELOPS IN THE WARM SECTOR. THIS THREAT WILL WILL HINGE ON
SUFFICIENT SFC BASED INSTABILITY DEVELOPING TO MAINTAIN UPDRAFTS
IN SUCH A STRONGLY SHEARED ENVIRONMENT. SHOULD UPDRAFTS BE ABLE TO
MAINTAIN THEMSELVES THEN THE THREAT OF SUPERCELLS WOULD EXIST WITH
MAINLY A THREAT OF LOCALLY DAMAGING WINDS OR POSSIBLY A TORNADO.

GIVEN MORE CONVECTIVE NATURE OF THE PRECIPITATION EXPECT THAT
RAINFALL TOTALS WILL BE MORE VARIABLE ACROSS THE CWA. STILL LOOKS
REASONABLE THAT WIDESPREAD RAINFALL TOTALS OF 1-2 INCHES WILL
OCCUR...WITH LOCALLY HEAVIER TOTALS IN EXCESS OF 3 INCHES
POSSIBLE. NO NEED TO REHASH ALL THE REASONING BEHIND FLASH FLOOD
WATCH SINCE IT IS UNCHANGED...NEEDLESS TO SAY FLOOD THREAT COULD
BE SIGNIFICANT.

NEXT FORECAST CONCERN FOR TODAY IS WIND/TEMPS. EVEN WITHOUT ANY
SUNSHINE TODAY...PURE ADVECTION SHOULD BE ENOUGH TO SEND TEMPS
INTO THE 60S ACROSS ABOUT THE SE 1/2 OF THE AREA. OVER THE HEAVIER
SNOW PACK TEMPS MAY ONLY BE ABLE TO MAKE IT INTO THE 50S. RECORD
SHOULD EASILY BE REACHED IN CHICAGO TODAY...AND POSSIBLE THAT WE
COULD BREAK IT QUITE FORMIDABLY IF PRECIPITATION IS TOO WIDESPREAD
TODAY. THE WARMER TEMPS WILL ALSO LIKELY RESULT IN DEEPER MIXING
THAN PROGGED BY SOUNDINGS...WHICH SHOULD ALLOW US TO TAP INTO THE
VERY STRONG WINDS ALOFT. IN ADDITION TO MIXING...SHOULD ALSO SEE
SOME IMPRESSIVE PRESSURE FALLS ASSOCIATED WITH THE DEEPENING AND
FAST MOVING LOW PRESSURE SYSTEM. WILL HOIST AN ADVISORY FOR THE
AREAS THAT ARE MOST LIKELY TO REACH CRITERIA...THOUGH IF AREAS
FARTHER NORTH/WEST WARM MORE THAN EXPECTED DAY SHIFT MAY NEED TO
EXPAND THE ADVISORY.

COLD FRONT SWEEPS RAPIDLY EAST ACROSS AND OUT OF THE AREA BY
MID/LATE EVENING. PRECIPITATION SHOULD QUICKLY END BEHIND THE
FRONT AND GIVEN THE TRACK OF THE SFC/MID LEVEL LOW WOULD GENERALLY
EXPECT ANY DEFORMATION PRECIPITATION TO REMAIN NORTHWEST OF THE
CWA. WILL HANG ONTO MENTION OF RAIN/SNOW SHOWERS...BUT CHANCES
WINTRY PRECIPITATION OF CONSEQUENCE LOOKS SLIM.

COLD AIR ADVECTION AND STRONG PRESSURE RISES IN THE WAKE OF THE
FRONT WILL LIKELY NECESSITATE HEADLINES FOR WINDS LATE TONIGHT
INTO SUNDAY. SINCE IT IS A LATE SECOND PERIOD EVENT WILL ALLOW DAY
SHIFT TO DEAL WITH THOSE HEADLINES.

NO OTHER CHANGES MADE TO GOING GRIDS...STILL LOOKS BREEZY AND MILD
MONDAY FOLLOWED BY A COOL DOWN MID WEEK. MODELS HAVE TRENDED
SOUTHWARD WITH THE TRACK OF THE TUESDAY CLIPPER...IF THIS TREND
CONTINUES THEN SNOW CHANCES MAY NEED TO BE BUMPED UP.

IZZI

&&

.AVIATION...
609 AM CST

1200 UTC TAFS...PLENTY OF AVIATION ISSUES TO CONSIDER THIS MORNING
INCLUDING CIGS/VSBY TRENDS IN RAIN...POTENTIAL OF THUNDER...AND
STRONG SOUTH WINDS TODAY FOLLOWED BY GUSTY WEST WINDS TONIGHT.

ELEVATED SHOWERS AND SOME EMBEDDED THUNDERSTORMS CONTINUE TO
AFFECT MUCH NORTHEAST ILLINOIS AND NORTHWEST INDIANA EARLY THIS
MORNING. THESE SHOWERS AND THUNDERSTORMS ARE BEING FUELED BY A 50
TO 60 KNOT LOW LEVEL JET AND WEAK ELEVATED INSTABILITY WITH
COPIOUS AMOUNTS OF LOW LEVEL MOISTURE ADVECTING NORTHWARD.
VSBYS ALSO HAVE BEEN ON THE IMPROVING TREND...ALTHOUGH RFD STILL
MAINTAINS VSBYS OF A QUARTER OF A MILE EARLY THIS MORNING WITH
DEEPER SNOW PACK AND COOLER LOW LEVEL TEMPS ALLOWING FOR DENSE FOG
TO LINGER LONGER. AS WARM SECTOR CONTINUES TO BECOME MORE FIRMLY
ENTRENCHED ACROSS FAR NORTHERN ILLINOIS THIS MORNING...EXPECTING SOME
IMPROVEMENT IN THE VISIBILITY AT RFD OVER THE NEXT FEW HOURS. ALSO
SOME IMPROVEMENTS IN CIGS NOTED UPSTREAM ACROSS CENTRAL ILLINOIS
BUT DO NOT HAVE MUCH CONFIDENCE THESE IMPROVED CONDITIONS WILL
LAST FOR ANY SIGNIFICANT AMOUNT OF TIME CONSIDERING THE ABUNDANT
LOW LEVEL MOISTURE AND INCREASING SYNOPTIC SCALE ASCENT THROUGH
THE MORNING. THUS...WILL CONTINUE TO MENTION MVFR CIGS THIS
MORNING...TRENDING TO IFR AGAIN BY MID TO LATE MORNING. DIFFICULT
TO ISOLATE ANY DRY PERIODS TODAY...BUT MOST ORGANIZED AND HEAVIEST
RAINFALL IS EXPECTED FROM MID AFTERNOON THROUGH EARLY TO MID
EVENING AS LOW LEVEL FRONT APPROACHES. FORECAST SOUNDINGS WOULD
SUPPORT SOME THUNDER AGAIN THIS AFTERNOON ALTHOUGH TIMING AT THIS
DISTANCE IS SOMEWHAT PROBLEMATIC. HAVE INCLUDED A VCTS MENTION
BEGINNING AT 20Z.

A PERIOD OF STRONG WEST WINDS IS THEN EXPECTED TONIGHT BEHIND THE
COLD FRONT ASSOCIATED WITH THIS SYSTEM WITH GUSTS TO 35 KNOTS
POSSIBLE DURING THE OVERNIGHT HOURS. RAIN MAY CHANGE TO SNOW
OVERNIGHT BUT ANY ACCUMULATIONS ARE EXPECTED TO BE LIGHT. SOME
MVFR VSBYS ARE POSSIBLE WITH THE SNOW LATE THIS EVENING AND
OVERNIGHT...AND MVFR CIGS WILL THEN LIKELY PERSIST THROUGH THE
PERIOD AS MOISTURE GETS TRAPPED UNDER FRONTAL INVERSION.

MARSILI

&&

.MARINE...
235 AM CST

A LOW PRESSURE SYSTEM CURRENTLY OVER NORTHERN MINNESOTA WILL
CONTINUE TO LIFT NORTHEAST INTO ONTARIO AND PULL A COLD FRONT
SLOWLY EASTWARD ALONG WITH IT. ANOTHER AREA OF LOW PRESSURE
CURRENTLY OVER OKLAHOMA IS EXPECTED TO DEEPEN AND MOVE NORTHEAST
ALONG THIS FRONT TODAY INTO TONIGHT AND IN THE PROCESS BRING WINDS
UP TO GALE FORCE ACROSS THE LAKE.

THE FIRST SHOT AT GALES WILL COME AS THIS LOW TRACKS TOWARD THE
CENTRAL PORTION OF THE LAKE. AS IT STRENGTHENS DURING THIS
TIME SPAN...SOUTHERLY GALES ARE EXPECTED TO DEVELOP ACROSS THE
SOUTHERN HALF OF THE LAKE. WHILE THE LOW DEEPENS AND MOVES OFF TO
THE NORTHEAST...THE COLD FRONT WILL COME THROUGH THE LAKE LATE ON
SATURDAY NIGHT. AS THE COLD AIR STARTS TO RUSH IN BEHIND THE
LOW...AM EXPECTING ANOTHER SHOT AT GALES. THESE WILL LIKELY BE MORE
ON THE HIGHER END OF GALES AS IS TYPICALLY THE CASE IN THESE
SITUATIONS. THEREFORE...HAVE OPTED TO GO WITH A GALE WARNING FOR
THE SOUTHERN HALF OF THE LAKE STARTING THIS AFTERNOON AND FOR THE
REST OF THE LAKE STARTING AT MIDNIGHT TONIGHT AND RUNNING THROUGH
SUNDAY AFTERNOON.

AFTER A BRIEF LULL IN HIGHER WINDS...WILL HAVE MONITOR ANOTHER
QUICK MOVING LOW PRESSURE SYSTEM TRACKING ALONG THE CANADIAN
BORDER THAT WILL LIKELY BRING WINDS BACK UP INTO THE 20 TO 30
KNOT RANGE.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012 UNTIL 9 AM SATURDAY.

     FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL MIDNIGHT SUNDAY.

     WIND ADVISORY...ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039...9 AM
     SATURDAY TO 8 PM SATURDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
     MIDNIGHT SUNDAY.

     WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019...9 AM
     SATURDAY TO 8 PM SATURDAY.

LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...2 PM SATURDAY TO 4 PM SUNDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868...MIDNIGHT SUNDAY TO 4 PM SUNDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 2 PM SATURDAY.

&&
Hazardous weather outlook, Dec 27, 4:55 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
455 AM CST SAT DEC 27 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
281100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
455 AM CST SAT DEC 27 2008 /555 AM EST SAT DEC 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF DENSE FOG WILL RESULT IN VISIBILITIES NEAR ZERO AT
TIMES...MAINLY NORTH OF INTERSTATES 88 AND 290 THIS MORNING.

THUNDERSTORMS ARE LIKELY TODAY...ESPECIALLY FROM CHICAGO TO
PONTIAC SOUTHEASTWARD. SOME POTENTIAL DOES EXIST FOR SOME OF THE
STORMS TO BECOME SEVERE. WHILE AN ISOLATED TORNADO OR TWO IS
POSSIBLE...THE PRIMARY THREAT WILL BE LOCALLY DAMAGING WINDS IN
EXCESS OF 70 MPH.

HEAVY RAINFALL IS EXPECTED TODAY INTO THIS EVENING WITH
WIDESPREAD RAINFALL TOTALS OF ONE TO TWO INCHES LIKELY AND
LOCALIZED AMOUNTS IN EXCESS OF THREE INCHES. RAINFALL OF THIS
MAGNITUDE WILL LIKELY RESULT IN FLOODING.

SOUTHERLY WINDS WILL GUST OVER 40 MPH AT TIMES THIS AFTERNOON AND
EVENING...ESPECIALLY SOUTHEAST OF INTERSTATE 55. WESTERLY WINDS
WILL GUST OVER 40 MPH LATE TONIGHT ACROSS THE ENTIRE OUTLOOK AREA.

PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD DUE TO ICE
JAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WINDS GUSTING AT TIMES OVER 40 MPH ARE LIKELY SUNDAY.

ADDITIONALLY...PORTIONS OF THE DES PLAINES...VERMILION...
IROQUOIS...FOX...KISHWAUKEE...ILLINOIS...AND LITTLE CALUMET ARE
FORECAST TO RISE ABOVE FLOOD STAGE AS A RESULT OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
SOUTHEAST OF INTERSTATE 55. ADDITIONALLY...SPOTTERS AND OBSERVERS
ARE ASKED TO REPORT HEAVY RAINFALL TOTALS AND FLOODING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-281100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
455 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

DENSE FOG IS LIKELY EARLY THIS MORNING.

HAZARDOUS WINDS AND WAVES ARE ALSO LIKELY THIS MORNING...WITH GALE
FORCE WINDS TO 35 KNOTS EXPECTED THIS AFTERNOON.

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING...WITH THE STRONGEST
STORMS POSSIBLY PRODUCING WINDS IN EXCESS OF 35 KNOTS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS TO 35 KNOTS ARE LIKELY THROUGH SUNDAY AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-281100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
455 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING...ESPECIALLY OVER
SOUTHERN PORTIONS OF THE LAKE.

GALE FORCE WINDS ARE LIKELY BEGINNING TONIGHT OVER NORTHERN
PORTIONS OF THE LAKE AND BEGINNING THIS AFTERNOON AND CONTINUING
TONIGHT OVER SOUTHERN PORTIONS OF THE LAKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS ARE LIKELY THROUGH SUNDAY AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flash flood, 5 thunderstorm wind, 3 flood. Local standard time, as filed.

Flash Flood, Du Page

When
December 27, 6:35 AM CST to 8:30 PM CST
Where
Du Page County, 0.05 mi NW of Woodridge to 2.44 mi S of Woodridge
Cause
Heavy Rain / Snow Melt
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.730, -88.031

A combination of melting snow and heavy rain caused flash flooding across much of Dupage County. Basement flooding was reported in Naperville, Addison and Elmhurst. Many streets were closed due to flooding in Wheaton, Westmont, Glen Ellyn, Downers Grove, Carol Stream, Naperville, Villa Park, Lisle, Warrenville, and Willowbrook. Stormtotal rainfall amounts included 2.19 inches near Downers Grove, 1.95 inches near Westmont, 1.95 inches near Wheaton, 1.82 inches near Lisle and 1.66 inches near Carol Stream.

Flood, Cook

When
December 27, 8:00 AM CST to December 28, 6:00 PM CST
Where
Cook County, 3.47 mi SSE of Bryn Mawr to 0.81 mi ESE of Sauk Vlg
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
41.723, -87.527

Heavy rain and melting snow caused flooding of some roads, creeks and low lying areas across southern Cook County on December 27th. The flood waters slowly receded on December 28th.

Flood, Cook

When
December 27, 8:00 AM CST to 6:00 PM CST
Where
Cook County, 3.47 mi SSE of Bryn Mawr to 1.64 mi ESE of Santa Fe Park
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
41.723, -87.527

Heavy rain and melting snow caused flooding of some roads, creeks and low lying areas across central and northern Cook County on December 27th. The flood waters slowly receded on December 28th.

Thunderstorm Wind, La Salle

When
December 27, 1:10 PM CST
Where
La Salle County, 2.12 mi SSW of Milla
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.120, -88.989

Ten inch diameter tree limbs were blown down near Route 18 and East 9th Road.

Flash Flood, Ogle

When
December 27, 1:12 PM CST to 8:30 PM CST
Where
Ogle County, 3.49 mi N of Stillman Vly to 4.73 mi NE of Byron
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
42.150, -89.174

Numerous roads were reported to be flooded and closed across eastern Ogle County, including Route 72 near Davis Junction, Route 251 south of Route 64 and Route 2 north of Bryon. Stormtotal rainfall amounts included 1.48 inches 3 miles north of Bryon and 1.18 inches near Rochelle.

Flash Flood, Lee

When
December 27, 1:12 PM CST to 8:30 PM CST
Where
Lee County, 2.13 mi ESE of Kingdom to 4.98 mi SSE of Maytown
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
41.889, -89.361

Many roads across eastern Lee County were flooded, some were closed. Ditches and creeks were also flooded. Stormtotal rainfall amounts included 1.88 inches near Dixon and 1.44 inches near Paw Paw.

Flash Flood, Winnebago

When
December 27, 1:43 PM CST to 8:30 PM CST
Where
Winnebago County, 2.25 mi ESE of Wempleton to 2.48 mi WSW of (Rfd)gtr Rockford Ar
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
42.337, -89.160

Street flooding was reported in Rockford with ditches and culverts full. Stormtotal rainfall amounts included 1.50 inches at Rockford Airport, 1.39 inches about 3 miles northeast of Rockford and 1.24 inches near Roscoe.

Thunderstorm Wind, Ford

When
December 27, 1:45 PM CST
Where
Ford County, 2 mi SW of Gibson City
Measured
55 kt (63 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.450, -88.397

A wind gust to 63 mph was measured southwest of Gibson City.

Thunderstorm Wind, Iroquois

When
December 27, 2:00 PM CST
Where
Iroquois County, Onarga
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
40.720, -88.020

Two utility poles and several power lines were blown down on North Pine Street.

Thunderstorm Wind, Iroquois

When
December 27, 2:04 PM CST
Where
Iroquois County, Ashkum
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.880, -87.950

A farmer reported buildings and vehicles moved on his property by strong winds near Ashkum.

Flash Flood, Cook

When
December 27, 2:12 PM CST to 8:30 PM CST
Where
Cook County, 1.27 mi N of Chippewa to 0.38 mi N of Chippewa
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
41.648, -87.798

Six feet of water was reported on 135th Street between Central and Harlem.

Thunderstorm Wind, Iroquois

When
December 27, 2:15 PM CST
Where
Iroquois County, 0.93 mi SW of Cissna Park
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.562, -87.894

Several garage doors were blown out on Harrison Avenue. Several buildings had shingles torn off. One building suffered signifcant roof damage. A construction trailer was blown onto its side, partially crushing a parked car. Many tree limbs and power lines, which were still coated with ice from a recent ice storm, were blown down.

Flash Flood, Kendall

When
December 27, 2:43 PM CST to 8:30 PM CST
Where
Kendall County, 1.42 mi S of Oswego to 1.99 mi S of Oswego
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
41.660, -88.350

Collins Road between Plainfield Road and Grove Road was flooded and impassable. Stormtotal rainfall amounts included 1.99 inches about one mile west of Yorkville and 1.93 inches near Plano.

Flash Flood, Lake

When
December 27, 4:00 PM CST to 8:30 PM CST
Where
Lake County, 1.49 mi NNE of Wadsworth to 0.72 mi E of Grandwood Park
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
42.451, -87.912

Flood water was reported up to the foundations of several homes and was flowing over several roads. A tributary was one foot above the Adams Road bridge.

Flash Flood, Lake

When
December 27, 4:00 PM CST to 8:30 PM CST
Where
Lake County, 0.25 mi N of Bannockburn to 0.27 mi W of Deerfield
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.204, -87.870

Numerous basements were flooded in Highland Park. Several roads were also flooded including Trailway Street, Green Bay Road and Park Avenue.

Flood, Du Page

When
December 27, 8:30 PM CST to December 28, 6:00 PM CST
Where
Du Page County, 0.05 mi NW of Woodridge to 2.44 mi S of Woodridge
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
41.730, -88.031

After heavy rain and melting snow caused widespread flooding and flash flooding across Dupage County on December 27th, flooding continued on December 28th as flood waters slowly receded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143287, 143499, 143501, 143290, 143288, 143289, 143482, 143291, 149499, 143292, 143493, 149502, 143480, 143481, 149504, 143496.